Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 60, NWS Pittsburgh, PA

May 9, 2002Armstrong County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 9, 2002, 2:36 PM EDT for Armstrong County, Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2002, 2:36 PM EDT (18:36 UTC)
Expired
May 9, 2002, 3:30 PM EDT
In force
54 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Armstrong County, PA

The radar

The Pittsburgh radar (KPBZ), 71 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 11:15 AM EDTTornado WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
296 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 091836
SVRPBZ
PAC005-091930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
236 PM EDT THU MAY 9 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ARMSTRONG COUNTY IN PENNSYLVANIA

* UNTIL 330 PM EDT

* AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF FORD CITY...MOVING EAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR FORD CITY AT 245 PM...

<<CALL TO ACTION>>A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCE WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:30 PM EDT, 6 minutes earlier.

Area forecast discussion, May 9, 2:30 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
230 PM EDT THU MAY 9 2002

UPDATED ZNS FOR SVR TSTM WATCH.

PIT   75  50  65  44 / 100  40   0   0
HLG   76  50  66  44 / 100  40   0   0
MGW   77  51  67  45 / 100  50   0   0
ZZV   76  50  67  44 / 100  30   0   0
PHD   75  49  65  44 / 100  30   0   0
FKL   72  47  62  40 / 100  20   0   0
DUJ   72  45  61  39 / 100  20   0   0
LBE   76  50  66  45 / 100  40   0   0
BTP   73  48  63  42 / 100  30   0   0
IDI   75  48  64  43 / 100  30   0   0
ODM   75  46  65  42 / 100  60   0   0

.PBZ...
MD...FLOOD WATCH UNTIL 500 PM EDT THURSDAY FOR ZONE MDZ001.

SEVERE THUNDERSTORM WATCH UNTIL 700 PM THURSDAY FOR ZONE MDZ001.

OH...FLOOD WATCH UNTIL 500 PM EDT THURSDAY FOR ZONES OHZ039>040...
OHZ048>050...OHZ057>059...OHZ068>069.

TORNADO WATCH UNTIL 400 PM EDT THURSDAY FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH UNTIL 500 PM EDT THURSDAY FOR ZONES PAZ021...
PAZ029>032.

TORNADO WATCH UNTIL 400 PM EDT THURSDAY FOR ZONES PAZ007>009...
PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH UNTIL 500 PM EDT THURSDAY FOR ZONES WVZ001>004...
WVZ012...WVZ021>023...WVZ041.

TORNADO WATCH UNTIL 400 PM EDT THURSDAY FOR ZONES
WVZ001>004...WVZ012...WVZ021>022.

SEVERE THUNDERSTORM WATCH UNTIL 700 PM FOR ZONES WVZ023...WVZ041.

In the hours before

Special weather statement, May 9, 10:17 AM EDT, 4 hours 19 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-092000-

SEVERE WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE PITTSBURGH PA
1017 AM EDT THU MAY 9 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...

A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES ACROSS THE REGION
FOR THIS AFTERNOON.

THE GREATEST THREAT FROM THESE STORMS WILL BE STRONG DAMAGING
WINDS...HEAVY RAINS...AND POSSIBLY LARGE HAIL.

ALSO...A FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON FOR
MUCH OF SOUTHWESTERN PENNSYLVANIA...MAINLY FROM PITTSBURGH
SOUTH...ALL OF EXTREME NORTHERN WEST VIRGINIA...GARRETT COUNTY
MARYLAND...AND MOST OF EAST CENTRAL OHIO. SOILS REMAIN SATURATED
FROM PREVIOUS RAINS AND RAPID RUNOFF CAN OCCUR QUICKLY.

A COLD FRONT MOVING OUT OF OHIO IS GENERATING THIS ROUND OF POSSIBLY
SEVERE WEATHER AND HEAVY RAIN.

SKYWARN ACTIVATION IS LIKELY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...WATCHES AND
WARNINGS TODAY.
Special weather statement, May 9, 11:17 AM EDT, 3 hours 19 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-092000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1117 AM EDT THU MAY 9 2002

...TORNADO WATCH...

TORNADO WATCH IN EFFECT UNTIL 400 PM EDT THURSDAY AFTERNOON
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            PRESTON         TUCKER
  WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS
Special weather statement, May 9, 2:10 PM EDT, 26 minutes before
MDZ001-WVZ023-041-092300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
210 PM EDT THU MAY 9 2002

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM EDT THURSDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN WEST VIRGINIA...

  PRESTON         TUCKER

IN MARYLAND...

  GARRETT
Special weather statement, May 9, 2:13 PM EDT, 23 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-092000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
213 PM EDT THU MAY 9 2002

TORNADO WATCH #59 HAS BEEN CANCELED AND REPLACED WITH A SEVERE
THUNDERSTORM WATCH UNTIL 7:00 PM FOR THE FOLLOWING COUNTIES...

IN WEST VIRGINIA...

  PRESTON         TUCKER

TORNADO WATCH #59 REMAINS IN EFFECT UNTIL 400 PM EDT THURSDAY
AFTERNOON FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 1:05 AM EDTFlash Flood WarningPBZFayette3 hr
May 9, 1:56 AM EDTFlash Flood WarningPBZWashington3 hr
May 9, 2:05 AM EDTFlash Flood WarningPBZWestmoreland3 hr
May 9, 7:15 AM EDTFlash Flood WarningPBZFayette3 hr
May 9, 1:29 PM EDTSevere Thunderstorm WarningPBZIndiana61 min
May 9, 2:20 PM EDTSevere Thunderstorm WarningPBZButler55 min
May 9, 5:12 PM EDTSevere Thunderstorm WarningPBZIndiana63 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.